Thunderstorm Wind, Keith
- When
- July 12, 7:29 PM MST
- Where
- Keith County, 4.38 mi WSW of Keystone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.200, -101.660
Automated weather station recorded 64 mph wind gust.
A broken line of supercells in the western Sandhills eventually merged into a quasi linear system toward north central Nebraska during the late evening of July 12.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A broken line of supercells in the western Sandhills eventually merged into a quasi linear system toward north central Nebraska during the late evening of July 12.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 12, 4:36 PM MST, 2 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 636 PM CDT Fri Jul 12 2019 .SHORT TERM...(This evening through Saturday night) Issued at 319 PM CDT Fri Jul 12 2019 The main concern for the near-term is the chance of thunderstorms tonight and again on Saturday night. For tonight, Thunderstorms will likely start across the northwest Sandhills over the next couple hours. Thunderstorms will become widespread by mid-evening before moving to the east. Sufficient instability (CAPE values over 3000 J/kg) will help to support severe storms across the central Sandhills and into north central Nebraska. Strong winds will be the primary threat as thunderstorms develop into a MCS overnight. Heavy rainfall leading to localized flooding will also be a concern. Up to an inch to 1.5 inches is possible across portions of the region. For Saturday, dry conditions return for the daytime. Thunderstorm chances return on Saturday evening. At this time, the severe risk remains low with the best locations to see thunderstorms north of a line from Lisco to Spencer. Any thunderstorms that develop are expected to remain isolated. Will continue to monitor the environment heading into tomorrow which in turn will give us a better idea about the severe risk for Saturday evening. Hot temperatures will also continue into tomorrow with highs in the low to mid 90s. Heat indices in the mid to upper 90s should be expected and extra precautions taken if one must be outdoors on Saturday. .LONG TERM...(Sunday through Friday) Issued at 319 PM CDT Fri Jul 12 2019 Heading into Sunday, dry weather is expected early with some isolated chances of thunderstorms across the northwest. Thunderstorms are not expected to be severe and will only last a hour or two before dissipating. For the beginning of next week (Monday through Wednesday), a fairly redundant pattern sets up across western and north central Nebraska. Dry conditions prevail during the days with evening and overnight thunderstorms possible. Thunderstorms are expected to be tied mostly to diurnal heating developing late afternoon and early evening. Thunderstorms may become enhanced overnight as the nocturnal jet intensifies; however, most thunderstorms are expected to dissipate overnight. Severe risk is uncertain at this time, but fully expect at least a stronger storm or two with these evening thunderstorms. Small hail and gusty winds will be the primary threats. Localized flooding due to intense rainfall will also be possible. Beyond Wednesday, upper level ridging sets up across the central US bringing a return to surface high pressure over the region. Drier weather will return on Thursday lasting through the end of the week. The other major concern headed into the extended period is the continued very hot temperatures. High temperatures will be solidly in the 90s through next Friday. Heat indices will also rise into the mid to upper 90s. A few isolated locations across north central Nebraska may even see heat index values approach 100 degrees. At this time no headlines are expected, but stay tuned to later forecasts as we get a better handle on temperatures next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 632 PM CDT Fri Jul 12 2019 VFR conditions will continue across western Nebraska for the next 24 hours. The main aviation concern will be the thunderstorm develop this evening and overnight. Recent satellite and radar imagery shows thunderstorms developing over the Nebraska Panhandle. These are expected to make their way into western Nebraska this evening and overnight and affect both terminals. Any thunderstorms that do develop will be capable of reducing visibility to below 3SM with gusty and erratic winds. The thunderstorm activity should move east of the terminals shortly after 06z Saturday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kulik LONG TERM...Kulik AVIATION...Thorne
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 329 PM CDT Fri Jul 12 2019 NEZ004>010-022>029-035>038-056>059-069>071-094-132030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 329 PM CDT Fri Jul 12 2019 /229 PM MDT Fri Jul 12 2019/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. There is a slight risk for severe thunderstorms across the outlook area. The primary hazards are damaging winds, isolated large hail, and frequent lightning. Also, locally moderate to heavy rainfall will be possible across portions of northern Nebraska with thunderstorms resulting in localized flooding and rises on streams and rivers. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Peak heat indices in the mid to upper 90s are expected during the mid to late afternoon hours Saturday. Afternoon and evening thunderstorms are possible again Saturday through Wednesday. While the risk of severe weather is low this weekend, the risk is uncertain Monday and beyond. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Roberg
Special Weather Statement
National Weather Service North Platte NE
629 PM MDT Fri Jul 12 2019
NEZ022-130100-
Garden-
629 PM MDT Fri Jul 12 2019
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL GARDEN COUNTY...
At 627 PM MDT, a strong thunderstorm was located 7 miles north of
Lisco, or 19 miles northwest of Oshkosh, moving northeast at 5 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Lisco, Richardson Lake, Dogtown Flats and Sugar Loaf Hill.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4154 10263 4172 10264 4180 10251 4150 10223
4149 10264
TIME...MOT...LOC 0027Z 245DEG 5KT 4161 10261
Thorne/ButtlerSpecial Weather Statement
National Weather Service North Platte NE
702 PM MDT Fri Jul 12 2019
NEZ022-130145-
Garden-
702 PM MDT Fri Jul 12 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GARDEN COUNTY...
At 702 PM MDT, a strong thunderstorm was located 7 miles west of
Crescent Lake National Wildlife Refuge, or 22 miles northwest of
Oshkosh, moving northeast at 15 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Crescent Lake National Wildlife Refuge, Richardson Lake, Deer Lake,
Mumper, Britton Lake and Tralnor Lake.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4196 10251 4180 10216 4154 10245 4165 10264
4174 10264 4175 10265
TIME...MOT...LOC 0102Z 214DEG 11KT 4170 10255
ThorneSpecial Weather Statement
National Weather Service North Platte NE
744 PM MDT Fri Jul 12 2019
NEZ022-056>058-130230-
Deuel-Perkins-Garden-Keith-
744 PM MDT Fri Jul 12 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PERKINS...WESTERN
KEITH...SOUTHWESTERN GARDEN AND DEUEL COUNTIES...
At 744 PM MDT, a strong thunderstorm was located near Julesburg,
moving northeast at 30 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Chappell, Big Springs, Barton, Ash Hollow State Historical Park,
Mount Vernon, Intersection of Highway 27 and 9 Mile Road, Goldeneye
State Wildlife Management Area and Windlass Hill.
This includes Interstate 80 in Nebraska between mile markers 78 and
108.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4105 10261 4130 10261 4131 10206 4101 10205
4101 10262
TIME...MOT...LOC 0144Z 228DEG 27KT 4106 10230
Thorne/ButtlerSpecial Weather Statement
National Weather Service North Platte NE
746 PM MDT Fri Jul 12 2019
NEZ004-022-023-035-130230-
Sheridan-Grant-Arthur-Garden-
746 PM MDT Fri Jul 12 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ARTHUR...
SOUTHWESTERN GRANT...NORTHERN GARDEN AND SOUTHERN SHERIDAN
COUNTIES...
At 745 PM MDT, a strong thunderstorm was located near Crescent Lake
National Wildlife Refuge, or 29 miles north of Oshkosh, moving east
at 15 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Rackett, Herman Lake, Jerry Lake, Deer Lake, Adams Flats, Britton
Lake, Kincaid Lake, Wild Horse Flats and Tralnor Lake.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4163 10226 4192 10263 4201 10248 4201 10207
4174 10198
TIME...MOT...LOC 0145Z 249DEG 15KT 4183 10238
Thorne/ButtlerSpecial Weather Statement
National Weather Service North Platte NE
818 PM MDT Fri Jul 12 2019
NEZ022-035-057-130245-
Arthur-Garden-Keith-
818 PM MDT Fri Jul 12 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ARTHUR...
NORTHWESTERN KEITH AND SOUTHERN GARDEN COUNTIES...
At 817 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 14 miles west of Arthur to near Oshkosh.
Movement was east at 35 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Oshkosh, Arthur, Lewellen, Lisco, Haythorn Lake, Bourquim Hill,
Dogtown Flats, Velma, Bluewater Battlefield State Historical Park,
McKeag, Sugar Loaf Hill and Ruthon.
This includes the following highways...
Highway 61 between mile markers 116 and 127.
Highway 92 between mile markers 115 and 121, and between mile
markers 165 and 167.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4150 10263 4170 10208 4158 10155 4131 10197
4130 10261 4137 10262 4139 10261 4140 10262
TIME...MOT...LOC 0217Z 274DEG 31KT 4157 10198 4148 10235
Thorne/ButtlerSpecial Weather Statement National Weather Service North Platte NE 820 PM MDT Fri Jul 12 2019 NEZ022-056>058-069-130245- Deuel-Chase-Perkins-Garden-Keith- 820 PM MDT Fri Jul 12 2019 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PERKINS...KEITH... NORTHERN CHASE...SOUTHEASTERN GARDEN AND EASTERN DEUEL COUNTIES... At 819 PM MDT, radar indicated strong thunderstorms were located along a line extending from Brule to 11 miles southwest of Grant. Movement was northeast at 40 mph. Wind gusts of 50 to 55 mph and nickel size hail are possible with these storms. Locations impacted include... Ogallala, Grant, Brule, Madrid, Venango, Elsie, Lemoyne, Keystone, Roscoe, Kingsley Dam, Eagle Gulch Campground, Clear Creek State Wildlife Management Area, Brandon, Megeath, Broganville, Otter Creek Campground, Lake View Campground, Wild Horse Spring and Belmar. This includes the following highways... Highway 61 between mile markers 48 and 106. Highway 92 between mile markers 122 and 138. Interstate 80 in Nebraska between mile markers 109 and 141. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4138 10147 4062 10136 4060 10204 4130 10206 TIME...MOT...LOC 0219Z 235DEG 33KT 4110 10187 4070 10183 Thorne/Buttler
The North Platte radar (KLNX), 123 km away, was scanning. The volume nearest the first event began at 02:26 UTC.
8 thunderstorm wind, 1 hail. Local standard time, as filed.
Automated weather station recorded 64 mph wind gust.
Ogallala Airport AWOS measured 63 mph wind gusts.
An automated weather station measured 64 mph wind gust.
Automated weather station measured 63 mph wind gust.
Tree limbs have downed multiple power lines across North Platte. A power pole was downed just outside town. A power transformer was also on fire.
Multiple tree limbs were downed in Sutherland... some of which resulted in power outages.
Thedford Airport AWOS measured 62 mph wind gust.
Public reported quarter size hail.
NDOT weather sensor measured 61 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841777, 841778, 841779, 841780, 841775, 841776, 841781, 841774, 841782.